- No laughing matter
The April issue of BJGP discussed the ongoing issues of alcohol and opiate misuse in our society. We wish to highlight a less-well recognised drug of abuse with potentially devastating consequences, namely nitrous oxide. This drug can have significant adverse effects on the nervous system by causing vitamin B12 deficiency.
We were recently reminded of this when a 21-year-old woman presented with ataxic paraplegia, which had developed over a few weeks. She had been inhaling up to 24 nitrous oxide canisters per day and had a myelopathy as a result of severe vitamin B12 deficiency, with serum B12 measured at < 100 ng/L.
Nitrous oxide irreversibly oxidises B12 to its inactive form.1 Neurological manifestations of B12 deficiency include cognitive and visual impairment, neuropathy and myelopathy, with the latter being the most common.2 Anaemia may or may not be present.3 Recreational use of nitrous oxide is surprisingly frequent. In the 2013/2014 Drug Misuse Survey for England and Wales, 7.6% of 16-24-year-olds reported using nitrous oxide in the preceding year.4 Until recently, the drug was also legal. The Psychoactive Substances Act came into force in the UK in May 2016, although it remains to be seen how much of an impact this will have on its use.
In most cases of nitrous oxide-induced neurological dysfunction, the serum B12 concentration is low, although it may be normal.1 Borderline levels in...Show MoreCompeting Interests: None declared.